Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 300, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 17, 2001, 12:38 AM MDT for Sherman County, Thomas County, Kansas. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 17, 2001, 12:38 AM MDT (06:38 UTC)
- Expired
- Sep 17, 2001, 1:45 AM MDT
- In force
- 67 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
Counties Sherman County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 27 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 1:40 AM MDT | Hail 0.88 | Colby, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 6.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 176 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2479 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -214 m²/s²
- 0-3 km storm-relative helicity
- -129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -3.7
The text
As transmitted, in the capitals the NWS used until 2016.
958 WUUS53 KGLD 170639 SVRGLD KSC181-193-170745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 138 AM CDT MON SEP 17 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN SHERMAN COUNTY IN NORTHWEST KANSAS NORTHWESTERN THOMAS COUNTY IN NORTHWEST KANSAS * UNTIL 245 AM CDT(145 AM MDT) * AT 138 AM CDT(1238 AM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME NORTHEASTERN SHERMAN COUNTY...OR ABOUT 20 MILES NORTHEAST OF GOODLAND...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ LAT...LON 3957 10148 3943 10150 3940 10096 3956 10095 LAMMERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 11:48 PM MDT, 50 minutes earlier.
Area forecast discussion, Sep 16, 11:48 PM MDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1148 PM MDT SUN SEP 16 2001 HAVE UPDATED ZONES AGAIN TO REINTRODUCE THUNDERSTORMS INTO A COUPLE OF COUNTIES THEY WERE PREVIOUSLY CLEARED OUT OF. THESE THUNDERSTORMS APPEAR TO HAVE REDEVELOPED ALONG A BOUNDARY STRETCHING THROUGH SOUTHERN YUMA COUNTY AND ALONG SOUTHERN CHEYENNE AND NORTHERN SHERMAN COUNTIES IN KANSAS. .GLD...NONE LOCKHART
In the hours before
Local storm report, Sep 17, 12:11 AM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1211 AM MDT MON SEP 17 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 PM 20 S YUMA CO 1.75 INCH HAIL
09/16/01 YUMA HAIL COVERING HIGHWAY.
REPORTED BY PUBLIC.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 10:46 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 59 min |
| Sep 17, 2:18 AM MDT | Severe Thunderstorm Warning | GLD | Thomas | 42 min |
| Sep 17, 12:40 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 50 min |
| Sep 17, 1:46 PM MDT | Severe Thunderstorm Warning | GLD | Sheridan | 59 min |
| Sep 17, 2:40 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 50 min |
| Sep 17, 3:23 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 67 min |
| Sep 17, 4:44 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 61 min |
| Sep 17, 5:15 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wallace, Wichita | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.